Identifying and Treating the Methamphetamine Abuser

Methamphetamine may have overtaken heroin as the fourth most common drug-related reason for emergency department visits. The author reviews the startling statistics, describes the drug’s acute and long-term effects, and outlines the differential diagnosis and management of methamphetamine toxicity.

A 24-year-old man presents to the emergency department after being picked up by the police on a Saturday night. The patient was found standing outside his car on a city street, screaming and gesturing belligerently at the vehicle. He told the police that the car was filled with snakes that were coming out of the glove box and from under the seats.

In the emergency department, the patient is aggressive and uncooperative. The emergency physician notes increasing agitation, random muscle twitching, and shortness of breath. Rales and an S3 gallop are detected on the chest exam, suggesting the possible presence of congestive heart failure (CHF). His blood pressure is 230/140.

The physician needs to choose appropriate drugs for both sedation and control of the patient’s elevated blood pressure, which may have induced some degree of CHF.

She also realizes that there is a very good chance, given this patient’s history and the physical exam findings, that he is a methamphetamine user.
WIDELY ABUSED DRUG

Methamphetamine is a stimulant drug that is widely abused in the United States. It is estimated that 0.6% of the adult population in the United States (approximately 1.4 million people) abused methamphetamine in 2004, the most recent year for which data are available. Unlike many other drugs, methamphetamine use is especially common in rural areas: for example, 4.6% of 18- to 25-year-olds in Wyoming reported having used methamphetamine compared to just 0.3% in the state of New York. This is likely due to the availability of the ingredients needed to make methamphetamine in agricultural communities, such as anhydrous ammonia, which is used to add nitrogen to soil.

However, much of the methamphetamine used in the United States today is made by drug traffickers in Mexico, which has changed the distribution pattern. Disturbingly, urban centers are catching up with rural communities. In Newark, New Jersey, the number of methamphetamine-related emergency department visits increased by a startling 574% over a seven-year period; other urban areas have seen triple-digit increases. The Drug Abuse Warning Network (DAWN) (see Suggested Reading) estimates that methamphetamine was responsible for approximately 102,843 emergency department visits in 2004, making it the fifth most common drug-related reason for such visits after alcohol (461,809), cocaine (383,350), marijuana (215,665), and heroin (162,137). It is likely, according to the same DAWN report, that methamphetamine-related visits have now overtaken heroin.

Methamphetamine’s ability to increase sexual pleasure has also led to an epidemic of its use among homosexual men. An unfortunate consequence of this trend is a doubling of high-risk sexual behavior, leading to an increase in sexually transmitted diseases, including HIV/AIDS.
DIFFERENTIAL DIAGNOSIS

The differential diagnosis of methamphetamine toxicity is broad. A patient with an anticholinergic drug overdose may present with similar symptoms, including fever, confusion, mydriasis, and tachycardia. Other stimulants such as methylenedioxymethamphetamine (MDMA, ecstasy), cocaine, and phencyclidine (PCP) may produce similar effects. Among the systemic and neurologic illnesses that may mimic methamphetamine abuse are sepsis (fever, confusion), serotonin (fever, confusion, muscle rigidity), neuroleptic malignant syndrome (fever, confusion, muscle rigidity), thyrotoxicosis/thyroid storm (tachycardia, confusion, fever), and pheochromocytoma (tachycardia, hypertension, agitation).

The diagnosis of methamphetamine abuse is generally made on historical and clinical grounds. However, there are some adjunctive tests that may be helpful in ruling out significant adverse consequences of methamphetamine abuse. An ECG should be done if the patient complains of chest pain or if CHF is suspected. The ECG results and typical cardiac markers, such as creatine phosphokinase (CPK)-MB, troponin, and myoglobin, should be interpreted in the same way as in patients who are not using methamphetamine. Electrolytes, blood urea nitrogen, creatinine, CPK, and urinalysis may reveal evidence of rhabdomyolysis or renal failure.

A positive urine dipstick for hemoglobin in the absence of red blood cells in the urine should suggest myoglobinuria. A glucose level should be obtained in any patient who has mental status changes, and computed tomography should be performed if there is any question of ischemic cerebrovascular accident or central nervous system (CNS) bleeding.

A urine drug screen is of limited usefulness. According to guidelines from the Agency for Healthcare Research and Quality (AHRQ), urine screening for methamphetamine “does not correlate well with clinical effects and suffers from problems with sensitivity and specificity” (see Suggested Reading). Multiple over-the-counter drugs, including herbal products containing ma huang, can cause a false-positive urine test for methamphetamine. So urine tests for methamphetamine use must be interpreted with caution, and the results must always be evaluated in light of the clinical findings. Getting a urine toxicology screen in this situation is a grade B recommendation, according to AHRQ.
METHAMPHETAMINE LABORATORY EXPOSURE

Individuals who produce methamphetamine (“cookers”), as well as first responders such as police and fire fighters, are at risk for exposure to chemical toxins and possible laboratory explosions. Besides anhydrous ammonia, which was mentioned earlier, toxic substances used in the manufacture of methamphetamine include hydrochloric acid, sodium hydroxide, and sulfuric acid. Methamphetamine laboratories are also prone to explosion and fire from the use of ether, acetone, propane, and other solvents. About 20% to 30% of methamphetamine laboratories are found by law enforcement officials as a result of an explosion or fire.

Most of the toxic effects are mild, such as irritation of the mouth, throat, eyes, and lungs. However, significant dyspnea can occur from exposure to pulmonary irritants. Solvents may cause liver and kidney damage and long-term exposure can cause CNS damage. Burn and blast injuries are also common. In one study in Iowa, methamphetamine lab explosions were responsible for 10% of patients admitted to a burn unit with facial burns. Eye injuries are also commonly seen.


The minimum safety equipment for law enforcement include protective eyewear, gloves, and foot covers; a disposable jumpsuit (such as those made of Tyvek) is also recommended. Respirators are required if there is any concern about toxic fumes. A hazardous material team should be contacted when a raid or clean-up of a methamphetamine laboratory is contemplated.
APPROACH TO TREATMENT

Treatment of the patient with a methamphetamine overdose is directed at the physiologic and neuropsychological changes produced by the drug (see table, below). Decontamination is of limited efficacy; there is little that can be done to remove methamphetamine from the body. While it would make sense to acidify the urine to enhance methamphetamine excretion, this is contraindicated. Acidification of the urine can result in precipitation of myoglobin in the renal tubules, which can lead to renal failure. It should also be noted that methamphetamine cannot be removed from the body by hemodialysis.
Hyperthermia should be treated with appropriate fluid management and evaporative cooling. Antipyretics are of no benefit in this situation. Hydration of these patients is crucial; they tend to be hypovolemic from fluid loss, and fluid administration will help prevent myoglobin precipitation in the renal tubules. Hypertension, tachycardia, and vasospasm can be managed with an alpha blocker such as phentolamine or a nitrate such as nitroglycerin or nitroprusside. Nitroprusside may be more effective than nitroglycerin in this setting. Beta blockers should be avoided because they can result in unopposed alpha-receptor stimulation, which would further increase heart rate and exacerbate vasospasm, hypertension, and cardiac ischemia.

Ventricular arrhythmias can be addressed using standard advanced cardiac life support protocols. However, there are no trials assessing the effectiveness of these protocols in this setting. Calcium channel blockers should be used in cases of PSVT, again avoiding beta blockers. Treat MI using standard drugs (aspirin, oxygen, heparin), but avoid beta blockers if possible. Agitation, aggressive behavior, and seizures should be treated with a benzodiazepine such as diazepam or lorazepam. Remember that diazepam is poorly absorbed when given intramuscularly. Avoid haloperidol and droperidol in the methamphetamine user since they can lower the seizure threshold. Muscle rigidity and seizures respond well to benzodiazepines.
------

Full Details:

[HIDE]

RapidShare: Easy Filehosting
[/HIDE]
.